One of the positive aspects connected to dental anesthesia, which is an essential part of everyday clinical practice, is linked to the pharmacological characteristics of the molecules routinely used today, which in principle are effective and safe.  That said, since they are effectively drugs, they are not free from possible side effects. In most cases these are problems related to overdosing or incorrect administration (typically intravascular), and can almost always be dealt with fairly easily. However, In some rare cases described in the literature  the clinical event is not among the normal and routine problems, and the clinical condition is therefore more difficult to understand and deal with. One of these reported cases was illustrated by Robb in his case report published in the British Dental Journal and here briefly republished. The purpose is not so much to investigate the causes of the problem any further, but to give specific consideration to clinical management of the episode.

Consider the case, concerning a 60-year-old woman who went to the University of Bristol Dental Hospital, in Great Britain, for examination and subsequently to treat caries in the left posterior inferior area (tooth 37, to be exact). Before proceeding with this procedure, the patient underwent inferior alveolar anaesthesia, performed according to the professional responsible, using a technique of blocking the inferior alveolar nerve with lidocaine + adrenaline 1:80,000. Regarding intravascular administration, the professional reports eliminating it by performing an aspiration test with negative results. Approximately one minute after the injection, the patient began reporting symptoms of a strong left migraine, which was severe enough to necessitate cessation of the dental appointment.  This was in the absence of dizziness or other related symptoms of any kind.

The patient was then subjected to further investigation from a historical point of view.  The patient reported a significant history of left migraines following a motorcycle injury at the age of 18, was treated with drugs (propanolol) from age 36.  The symptoms  reappeared at age 50. The patient was then subjected to radiographic evaluation, with CT evidence and brain MRI showing left atrophy without any functional implications. Also at the age of 50, after a left inferior alveolar nerve block was performed, the patient reported an episode similar to the one described above, which lasted for almost two days. Over the next 11 years, that is until the appointment at the hospital, the patient experienced migraines on a daily basis.

The medical and neurological consultation did not allow a precise picture of pathology to be given, even from the purely dental point of view: no similar cases were found in the literature, and even contact with experts in local anaesthesia proved unsuccessful. In any case, the patient would have to undergo dental treatment again in that same place. It was therefore decided, with the patient’s agreement, to proceed with vestibular plexus anaesthesia and periodontal anaesthesia, both conducted with 4% articaine + adrenaline 1:100,000. This time, the appointment was completed without complications.

In conclusion, perhaps one of the most interesting aspects of the case consists in the fact that it was solved, at least from the dental point of view, by modifying the presumed complication trigger by an alternative method of local anaesthesia; this approach was in fact also agreed to with the patient in view of other treatments in the same area.

Privacy Policy